Alert archive / Montana / Lake Wind Advisories in 2016

Lake Wind Advisory 21, NWS Glasgow, MT

May 23, 20165 counties in Montana

NWS Glasgow, MT issued this lake wind advisory at May 23, 2016, 3:18 AM MDT for 5 counties in Montana. It took effect at May 23, 2016, 8:00 AM MDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
May 23, 2016, 3:18 AM MDT (09:18 UTC)
In effect from
May 23, 2016, 8:00 AM MDT
Expired
May 23, 2016, 9:42 PM MDT
In force
14 hr
Issued by
NWS Glasgow, MT

Counties Garfield County, MT, McCone County, MT, Petroleum County, MT, Phillips County, MT, Valley County, MT

The radar

The Glasgow radar (KGGW), 64 km from the middle of the area, began a volume at 09:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 9.3 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2016-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 74 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2016-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
74 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
2849 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

414 
WWUS75 KGGW 230918
NPWGGW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
318 AM MDT MON MAY 23 2016

...GUSTY WEST WINDS TO RETURN TODAY...

.A STALLED LOW PRESSURE SYSTEM OVER SOUTHERN SASKATCHEWAN WILL
DIRECT GUSTY WEST WINDS ACROSS THE AREA TODAY...INCLUDING FORT
PECK LAKE.

MTZ016-017-021>023-232130-
/O.NEW.KGGW.LW.Y.0021.160523T1400Z-160524T0400Z/
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
PETROLEUM-GARFIELD-MCCONE-
INCLUDING THE CITY OF...FORT PECK
318 AM MDT MON MAY 23 2016

...LAKE WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 10 PM
MDT THIS EVENING FOR FORT PECK LAKE...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A LAKE WIND
ADVISORY FOR FORT PECK LAKE...WHICH IS IN EFFECT FROM 8 AM THIS
MORNING TO 10 PM MDT THIS EVENING.

* WINDS...WEST 20 TO 30 MPH WITH GUSTS UP TO 40 MPH.

* TIMING...THIS MORNING THROUGH THIS EVENING.

* IMPACTS...THESE WINDS WILL MAKE OPEN WATERS OF THE LAKE ROUGH
  AND HAZARDOUS...AND COULD RESULT IN HIGH WAVES WHICH MAY TIP OR
  SWAMP SMALLER CRAFT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BOATERS SHOULD USE EXTREME CAUTION IF VENTURING ONTO FORT PECK
LAKE. FOR YOUR PERSONAL SAFETY...AVOID THE OPEN WATERS. STAY
CLOSE TO SHORE OR AROUND PROTECTED AREAS.

&&

$$
2 follow-up statements
620 
WWUS75 KGGW 232029
NPWGGW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
229 PM MDT MON MAY 23 2016

...GUSTY WEST WINDS TO CONTINUE THROUGH THIS EVENING...

.A STALLED LOW PRESSURE SYSTEM OVER SOUTHERN SASKATCHEWAN WILL
DIRECT GUSTY WEST WINDS ACROSS THE AREA THROUGH THIS 
EVENING...INCLUDING FORT PECK LAKE.

MTZ016-017-021>023-240400-
/O.CON.KGGW.LW.Y.0021.000000T0000Z-160524T0400Z/
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
PETROLEUM-GARFIELD-MCCONE-
INCLUDING THE CITY OF...FORT PECK
229 PM MDT MON MAY 23 2016

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING FOR FORT PECK LAKE...

* WINDS...WEST 15 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* TIMING...THROUGH THIS EVENING.

* IMPACTS...THESE WINDS WILL MAKE OPEN WATERS OF THE LAKE ROUGH 
  AND HAZARDOUS...AND COULD RESULT IN HIGH WAVES WHICH MAY TIP 
  OR SWAMP SMALLER CRAFT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BOATERS SHOULD USE EXTREME CAUTION IF VENTURING ONTO FORT PECK
LAKE. FOR YOUR PERSONAL SAFETY...AVOID THE OPEN WATERS. STAY
CLOSE TO SHORE OR AROUND PROTECTED AREAS.

&&

$$
301 
WWUS75 KGGW 240342 AAA
NPWGGW

URGENT - WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE GLASGOW MT
942 PM MDT MON MAY 23 2016

...DIMINISHED WINDS NOW OVER FORT PECK LAKE...

MTZ016-017-021>023-240445-
/O.CAN.KGGW.LW.Y.0021.000000T0000Z-160524T0400Z/
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
PETROLEUM-GARFIELD-MCCONE-
942 PM MDT MON MAY 23 2016

...LAKE WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS CANCELLED THE LAKE
WIND ADVISORY.

WITH A MORE RELAXED PRESSURE FIELD AND THE LOSS OF DAY TIME
HEATING...AREA WINDS HAVE FALLEN TO AROUND 10 MPH AND NO LONGER
POSE A THREAT TO WATERCRAFT ON FORT PECK LAKE.

$$

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this lake wind advisory went out at May 22, 10:04 PM MDT, 5 hours 14 minutes earlier.

Area forecast discussion, May 22, 10:04 PM MDT, 5 hours 14 minutes before
Area Forecast Discussion...UPDATED
National Weather Service GLASGOW MT
1004 PM MDT SUN MAY 22 2016

.SHORT TERM...for northeast Montana...tonight through Tue...

Sent a later update tonight to expire the Lake Wind Advisory for
Fort Peck Lake with areas winds now below 15 mph and falling. With
a return of gusty winds expected for Monday, another Lake Wind
Advisory will likely be needed.   BMickelson

Sent an early update this evening, merely to extend the time on
the Lake Wind Advisory for Fort Peck Lake. Some area wind
observations are still in the 20G30 mph range while a few others
have begun to diminish. Have extended it to 10 PM and will re-
visit closer to that time for cancellation.  BMickelson

Previous short term discussion: Cooler weather will continue with
the presence of a persisting upper trough over the region through
the midweek. This system will also help provide dynamic forcing
for ascent and thus continue to produce scattered showers and
thunderstorms. Overall storms are expected to be weak and contain
little moisture.

The other item of concern will be how to deal with the lake wind
advisory across Fort Peck Lake. While winds are expected to again
reach criteria for tomorrow, decided to wait on issuance to keep
the messaging simpler. Evening shift can evaluate existing
headline and decide what to do overnight with regard to tomorrow
after assessing 00z guidance. Maliawco

.LONG TERM...Tue night through Sun...

Going forecast was in good shape with just some tweaks made
toward current guidance early in the period. TFJ

Previous discussion... The entire extended forecast period is
complicated with a messy, disorganized weather pattern. Off-and-on
scattered chances for rain showers and a few thunderstorms would
be the best way to describe it.

A large-scale general or overall trough stretches over the western
states and the high plains regions. Some smaller-scale embedded
short-wave troughs and/or small low pressure centers meander
around the neighborhood of the bigger trough.

This predominance of some version of low pressure influence will
simply add to the multiple forecast periods of northeast Montana not
quite being free from the threat of precipitation. Consequently,
model data consensus is not extremely helpful for confidence in
timing and placement of the resulting rain showers and
thunderstorms, other than to imply scattered, disorganized
chances, especially Wednesday afternoon through Friday afternoon.

BMickelson

&&

.AVIATION...

Synopsis: An upper low continues to spin around the Montana,
Alberta and Saskatchewan triple point. This will continue the
isolated afternoon shower and thunderstorm threat from 20Z-03Z.
Otherwise VFR.

Winds: Winds will increase to 20 to 25 knots from the southwest
with a few higher gusts during the day on Monday, creating some
runway crosswind concerns.

Hickford/Proton

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

weather.gov/glasgow
Hazardous weather outlook, May 22, 10:33 PM MDT, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GLASGOW MT
1033 PM MDT SUN MAY 22 2016

MTZ016>027-059>062-240445-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
1033 PM MDT SUN MAY 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TONIGHT

THE PROBABILITY IS LOW FOR WIDESPREAD HAZARDOUS WEATHER TONIGHT

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

GUSTY WEST WINDS WILL RETURN TO NORTHEAST MONTANA ON MONDAY.
SUSTAINED WIND SPEEDS OF 25 TO 30 MPH WILL BE POSSIBLE WITH SOME
GUSTS UP TO 40 MPH. A LAKE WIND ADVISORY WILL LIKELY BE NEED FOR
THE WATERS OF FORT PECK LAKE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Lake Wind Advisories in Montana, 2016Every lake wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.